EFFECT OF CHANGE OF ANTIPSYCHOTIC DRUG THERAPY IN PATIENTS EXPERIENCING EXTRAPYRAMIDAL SIDE EFFECTS
*Dr. Maheshi Chhaya
Extra-pyramidal side effects are commonly seen with anti-psychotic drugs and are a major cause of non-compliance. In an effort to reduce the severity of these EPS, either an additional anticholinergic drug is prescribed, the dose of the offending drug is altered or the class of the antipsychotic drug is changed. To understand the effect of these changes, the alterations in the prescriptions of 100 patients with extra-pyramidal side effects due to anti-psychotic drugs were analyzed. Only, 83 prescriptions underwent alterations; 53 as dose reduction. An antipsychotic drug was removed, added or substituted in 9, 8 and 13 cases, respectively, while 17 remained unchanged. 73 of these 100 prescriptions already had an anticholinergic drug since initiation. The severity of the EPS was measured before and after change in anti-psychotic drug therapy. The difference in the mean score for tremors (1.14, 95% CI 0.99-1.28), akathisia (2.79, 95% CI 2.02-3.57) and acute muscle dystonia (3.43, 95% CI 1.84-5.02) at the end of 30 days was statistically significant (p: <0.0001, <0.0001 and 0.0019 respectively).
Keywords: Tremors, Parkinsonism, Akathisia, AMD, dose reduction, dose titration.
[Full Text Article]